ADHD Drugs Linked to Sudden Death Risks

Adderall, Ritalin, and other stimulant drugs prescribed for millions of American children and teens with attention-deficit hyperactivity disorder (ADHD) may in some rare instances lead to an increased risk of sudden heart-related death, a new study has found.
Researchers from Columbia University and the New York State Psychiatric Institute in New York City found that kids given the drugs were more than seven times as likely to suddenly die than their peers not taking the drugs. The results of the study were published today in the American Journal of Psychiatry.
About 2.5 million American children currently take drugs to treat ADHD, a neurobehavioral disorder that causes impulsiveness, inattentiveness, and hyperactivity. Adderall (dextroamphetamine) and Ritalin (methylphenidate) also are taken by many teens and even some adults for non-approved uses, such as enhancing concentration and focus at school or at work.
As long ago as the early 1990s, the class of drugs was associated with unexplained deaths in ADHD children. However, the incidence of the deaths was so rare that researchers had a hard time compiling enough data to effectively study them.


FDA Orders Product Warnings
In 2006, the Food and Drug Administration ordered ADHD drugs to carry warnings about the risk of cardiac-related death. Physicians are cautioned to perform physical exams of children before prescribing the drugs to weed out children with cardiac abnormalities.
Researchers studied death statistics from 1985 to 1996 and found 564 cases of sudden death in children between the ages of 7 and 19 and compared the data to the same number of cases of children killed in car accidents.
The study determined that 10 cases involved sudden, unexplained deaths in children taking stimulant medications. Compared to children killed in auto accidents and not taking the drugs, kids on the ADHD drugs were 7.4 times more likely to die suddenly, the researchers said.
Scientists said the link between stimulant drugs and heart-related death is likely due to the fact that the drugs increase blood pressure and have been shown to change heart rates.


A Warning Bell
“(This report) rings a bell for everyone to be more attentive and less cavalier about the use of these drugs,” said Dr. Benedetto Vitiello, a psychiatrist and chief of the child and adolescent treatment intervention branch at the U.S. National Institute of Mental Health who also was one of the study’s authors.
However, researchers tempered their findings a bit and stressed that the risk of heart-related sudden death in children and teens taking ADHD drugs is very rare. Kids who have been taking the drugs for months or years are probably safe and parents should not suddenly stop giving their kids the drugs, experts agreed.